Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 31, NWS Wilmington, NC

June 25, 2018Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 25, 2018, 4:54 PM EDT for Florence County, South Carolina. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 4:54 PM EDT (20:54 UTC)
Expired
Jun 25, 2018, 5:31 PM EDT
In force
37 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Florence County, SC

The radar

The Wilmington radar (KLTX), 118 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:05 PM EDTTSTM WND DMG5 Ese Florence, SCTWO LARGE TREES DOWN ON BRIDLE CIRCLE.
Jun 25, 5:16 PM EDTTSTM WND DMG5 Ese Florence, SCTREE DOWN ON BRIDLE CIRCLE AND TRILLY LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:02 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WUUS52 KILM 252054
SVRILM
SCC041-252200-
/O.NEW.KILM.SV.W.0031.180625T2054Z-180625T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
454 PM EDT MON JUN 25 2018

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for portions of...
  Northwestern Florence County in northeastern South Carolina...

* Until 600 PM EDT.

* At 453 PM EDT, a severe thunderstorm was located over Florence,
  moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Florence, Timmonsville, Quinby, Mars Bluff, Effingham, Claussen,
  New Hope and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3425 7978 3425 7975 3431 7965 3430 7965
      3430 7962 3429 7960 3428 7959 3418 7957
      3417 7956 3405 7953 3400 7985 3416 7995
TIME...MOT...LOC 2053Z 267DEG 9KT 3417 7975 

HAIL...1.00IN
WIND...60MPH
 
$$

NED
2 follow-up statements
807 
WWUS52 KILM 252114
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
514 PM EDT MON JUN 25 2018

SCC041-252200-
/O.CON.KILM.SV.W.0031.000000T0000Z-180625T2200Z/
Florence SC-
514 PM EDT MON JUN 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHWESTERN FLORENCE COUNTY...

At 513 PM EDT, a severe thunderstorm was located over Evergreen, or 7
miles southeast of Florence, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Florence, Mars Bluff, Effingham, Claussen, Francis Marion University,
Evergreen, Carolinas Hospital System, Mcleod Regional Medical Center,
Carolinas Hospital System - Cedar Tower and Health South
Rehabilitation Hospital.

This includes Interstate 95 IN South Carolina between mile markers
154 and 159.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3421 7978 3424 7967 3423 7958 3421 7958
      3418 7957 3417 7957 3405 7953 3401 7985
      3416 7995 3420 7980
TIME...MOT...LOC 2113Z 315DEG 16KT 3410 7969 

HAIL...1.00IN
WIND...60MPH
 
$$

JDW
056 
WWUS52 KILM 252131
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
531 PM EDT MON JUN 25 2018

SCC041-252141-
/O.CAN.KILM.SV.W.0031.000000T0000Z-180625T2200Z/
Florence SC-
531 PM EDT MON JUN 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FLORENCE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern South Carolina.

LAT...LON 3421 7978 3424 7967 3423 7958 3421 7958
      3418 7957 3417 7957 3405 7953 3401 7985
      3416 7995 3420 7980
TIME...MOT...LOC 2129Z 267DEG 9KT 3410 7964 

$$

JDW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:05 PM EDT, 49 minutes earlier.

Area forecast discussion, Jun 25, 4:05 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
405 PM EDT Mon Jun 25 2018

.SYNOPSIS...
A weak front will remain stalled over the area through Tuesday
before Atlantic high pressure rebuilds. Another front may drop
into the area Friday before dissipating.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A Severe Thunderstorm Watch is in effect for the entire area
until 10 PM tonight.

A cold front is currently moving south into the area. Based on
surface observations, it appears the location of the front as
of 4 PM is near the NC/SC border. Convection is currently being
driven in two different locations. The first is for the coastal
counties, due to the sea breeze moving inland. The second is
further inland, which is due to a mid-level impulse approaching
from the west. The expectation is for convection to increase for
both areas, with the inland convection becoming more dominant
as we head into the evening. There is plenty of instability in
place, especially with temperatures well into the 90s and dew
points in the lower 70s. SPC Mesoscale Analysis currently shows
MLCAPEs ~2,500 J/kg across the southernmost tier of the CWA.
MLCAPEs are forecasted to increase over the next few hours with
a band ~3,000 J/kg across the southernmost tier of the CWA and
along the coast. Low level lapse rates are steep, up to 8 C/km.
PWATs are also around 2". All of these and more will help
increase the convective potential over the upcoming hours. The
main threat will be damaging winds. But small hail will also be
possible. Heavy rain should also be expected in these storms.
Though, they appear to be moving at a decent rate, which will
help to limit the flooding potential. However, any training or
backbuilding of storms over the same locations would cause
issues. The POPs generally reflect the timing of multiple CAMs
and radar trends. The worst conditions are expected in the
evening, then improving as the bulk of activity moves offshore.
Though, remnant showers should persist well into the night,
especially for the coastal counties. Overnight lows will
generally range from 70-75 degrees.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
A relatively active pattern is likely to persist into Tuesday as
a weak front remains stalled over eastern NC while a series of
upper shortwaves move through the area. Somewhat drier, more
stable air will shift in from the north as surface high pressure
builds down the Eastern Seaboard. Better instability will exist
across the SC Pee Dee region which will be south of the front.
We show 40-50% PoPs Tuesday into Tuesday evening, diminishing
Tuesday night as the greatest upper vorticity energy moves
southeast of the area. A marginal severe threat will exist
mainly along the NC/SC border and the Pee Dee region where the
best instability will exist. High temps will be noticeably
cooler given the weak cold air advection. Temps will top out in
the upper 80s with heat indices in the mid to upper 90s.

Temperatures will gradually warm Wednesday through Thursday as
the upper ridge builds toward the eastern United States. Mainly
diurnal convection is expected each day with the sea breeze the
main driver, though weak shortwave energy could also drive some
convection. Heat indices may be back above Heat Advisory
criteria again on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A large upper ridge will build over the area Thursday night
through Sunday before shifting east of the area early next week.
Hot and muggy conditions are expected through Sunday, with the
potential for Heat Advisories. Mainly diurnal convection is
anticipated each day. Slightly cooler temps will occur Monday
into Tuesday as stronger onshore flow develops.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 18Z...Radar shows two areas of convection developing this
afternoon, one along the sea breeze and another far inland. The
threat for thunderstorm impacts to the airports will increase
this evening and tonight as a mid-level disturbance combines
with a southward moving cold front. TEMPO IFR within severe
convection is possible. The bulk of the convection is expected
to shift offshore late this evening and overnight, allowing for
improving conditions. Winds are likely to shift to northwest or
even north late in the period.

Extended Outlook...Scattered showers and tstms will affect all
terminals Tuesday into Tuesday night. Brief period of MVFR
ceilings possible at NC terminals Tue night. Otherwise mainly
VFR outside brief restrictions in scattered showers/tstms.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
A cold front will move south into the area, then stall over the
coastal waters. North of the front, expect light winds,
generally from the north. South of the front, expect light
winds, generally from the south. Seas will range from 2-3 ft.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Brief period of E to NE flow over the NC waters Tuesday into
Tuesday night before Atlantic high pressure rebuilds and flow
becomes southerly.

LONG TERM /THURSDAY THROUGH FRIDAY/...
SW flow Thursday into Thursday night, becoming variable Friday
as a weak front drops into the waters.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
MARINE...99
Hazardous weather outlook, Jun 25, 1:13 PM EDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
113 PM EDT Mon Jun 25 2018

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
261715-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
113 PM EDT Mon Jun 25 2018

...SEVERE THUNDERSTORM WATCH 218 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is marginal risk for excessive rainfall and localized flash
flooding potential on Tuesday.

Heat index values could reach 100 to 105 degrees Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

AMZ250-252-254-256-261715-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
113 PM EDT Mon Jun 25 2018

...SEVERE THUNDERSTORM WATCH 218 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 25, 3:41 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
341 PM EDT MON JUN 25 2018

NCZ087-252015-
Robeson-
341 PM EDT MON JUN 25 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN ROBESON
COUNTY...

At 340 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Rex, or 7 miles east of Raeford, moving
southeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
St. Pauls, Rex and Shannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring. Avoid using metal
equipment and keep distance from objects such as irrigation systems,
poles, fences and trees.

&&

LAT...LON 3493 7899 3492 7896 3488 7892 3486 7893
      3485 7892 3475 7898 3484 7919 3495 7904
TIME...MOT...LOC 1940Z 296DEG 10KT 3495 7909

JRL
Special weather statement, Jun 25, 3:57 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
357 PM EDT MON JUN 25 2018

SCZ017-023-252030-
Marlboro-Darlington-
357 PM EDT MON JUN 25 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DARLINGTON AND
SOUTHWESTERN MARLBORO COUNTIES...

At 356 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Auburn, or near Darlington, moving southeast
at 10 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Hartsville, Darlington, North Hartsville, Dovesville, Mechanicsville,
Mont Clare, Darlington Raceway and Auburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3449 8005 3449 8002 3450 7998 3449 7996
      3449 7988 3454 7983 3456 7982 3452 7974
      3432 7963 3429 7970 3430 7973 3427 7974
      3425 7978 3425 7980 3418 7993 3442 8018
TIME...MOT...LOC 1956Z 319DEG 9KT 3433 7996

NED
Local storm report, Jun 25, 4:21 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     2 WNW CLIO              34.59N  79.58W
06/25/2018                   MARLBORO           SC   LAW ENFORCEMENT

            TREE REPORTED DOWN ALONG SC HIGHWAY 9 AT CLIO COUNTRY
            CLUB.

&&

EVENT NUMBER ILM1800001
Special weather statement, Jun 25, 4:47 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
447 PM EDT MON JUN 25 2018

SCZ032-252115-
Florence-
447 PM EDT MON JUN 25 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHWESTERN FLORENCE
COUNTY...

At 447 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Mars Bluff, or near Florence, moving east at
10 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Florence, Quinby, Claussen and Mars Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

LAT...LON 3417 7993 3425 7979 3425 7975 3429 7973
      3429 7967 3430 7962 3429 7960 3419 7957
      3418 7957 3417 7956 3411 7954 3406 7985
TIME...MOT...LOC 2047Z 267DEG 9KT 3418 7970

NED

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:43 PM EDTSevere Thunderstorm WarningILMDillon, Horry, Marion47 min
Jun 24, 9:16 PM EDTSevere Thunderstorm WarningILMHorry59 min
Jun 24, 9:31 PM EDTSevere Thunderstorm WarningILMWilliamsburg71 min
Jun 24, 9:33 PM EDTSevere Thunderstorm WarningILMHorry57 min
Jun 24, 10:04 PM EDTSpecial Weather StatementILMHorry56 min
Jun 25, 3:57 PM EDTSpecial Weather StatementILMDarlington33 min
Jun 25, 4:02 PM EDTSevere Thunderstorm WarningILMDarlington, Marlboro58 min
Jun 25, 4:47 PM EDTSpecial Weather StatementILMFlorence28 min
Jun 25, 5:02 PM EDTSpecial Weather StatementILMGeorgetown43 min
Jun 25, 5:06 PM EDTSpecial Weather StatementILMGeorgetown39 min
Jun 25, 5:09 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry66 min
Jun 25, 5:24 PM EDTSpecial Weather StatementILMMarion51 min
Jun 25, 5:38 PM EDTSevere Thunderstorm WarningILMHorry, Marion54 min
Jun 25, 5:39 PM EDTSpecial Weather StatementILMDarlington51 min
Jun 25, 5:52 PM EDTSpecial Weather StatementILMGeorgetown38 min
Jun 25, 6:02 PM EDTSpecial Weather StatementILMWilliamsburg58 min
Jun 25, 6:07 PM EDTSevere Thunderstorm WarningILMGeorgetown38 min
Jun 25, 6:10 PM EDTSevere Thunderstorm WarningILMFlorence, Marion, Williamsburg65 min
Jun 25, 6:43 PM EDTAreal Flood AdvisoryILMGeorgetown2 hr
Jun 25, 6:47 PM EDTSpecial Weather StatementILMHorry28 min
Jun 25, 7:15 PM EDTSpecial Weather StatementILMMarlboro45 min
Jun 25, 7:16 PM EDTSpecial Weather StatementILMWilliamsburg44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.